Alert archive / Louisiana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 365, NWS Jackson, MS

November 30, 2019Franklin Parish, Madison Parish, Tensas Parish, Louisiana

NWS Jackson, MS issued this severe thunderstorm warning at Nov 30, 2019, 4:35 PM CST for Franklin Parish, Madison Parish, Tensas Parish, Louisiana. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 30, 2019, 4:35 PM CST (22:35 UTC)
Expired
Nov 30, 2019, 5:15 PM CST
In force
40 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Franklin Parish, LA, Madison Parish, LA, Tensas Parish, LA

The radar

The Jackson/Brandon,MS radar (KDGX), 136 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 30, 3:54 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2019-11-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2019-11-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 222 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1016 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
222 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 30, 4:35 PM CST, 0 minutes earlier.

Area forecast discussion, Nov 30, 4:35 PM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
435 PM CST Sat Nov 30 2019

.DISCUSSION...

Through tonight: The threat for severe weather continues as we go
through the remainder of the late afternoon and into the evening.
To this point, the discrete prefrontal convection has been
intense, but we are still monitoring for greater intensification
and an increased tornado threat as forcing increases ahead of the
approaching cold front. Instability/shear are very impressive over
western portions of the ArkLaMiss in the near term, but expect
the environment to become less favorable overnight as a SW-NE
oriented QLCS pushes steadily eastward. The hazardous weather
graphics from earlier today remain valid with some minor
adjustments made to timing as CAM guidance sped things up just a
bit. Otherwise expect a quick end to rain chances prior to
daybreak Sunday as much drier air moves in behind the front.

Sunday through Wednesday: Behind the front, strong cold advection
will build in across the region Sunday into Monday. The associated
broad upper trough will be slow to progress past the area during
this time frame, and a secondary shortwave and slug of mid level
moisture may lead to resurgence of low/mid clouds on Monday over
northern portions of the area. With the ongoing CAA and lowered
heights, daytime temps will dip back to below normal, especially on
Monday. The sky will clear and winds will calm by Monday night as a
surface ridge settles over the area, setting the stage for strong
radiational cooling with temps falling into the 20s across much of
the area by Tuesday morning. A weak shortwave will pass north of the
area late Tuesday into early Wednesday, but surface ridging will
hold firm, with conditions remaining dry and temps beginning to
recover to near normal by Wednesday.

Thursday through Saturday: By Thursday, return flow will kick in,
with clouds on the increase ahead of our next storm system. A quick-
moving southern stream shortwave will track across the Deep South.
Rain will spread across the area by Thursday evening as a surface
low tracks directly over the area, with showers remaining possible
into Friday. For now, it appears the limited window of warm/moist
flow ahead of the system and the track of the surface low will limit
the amount of low level instability with this system; however,
sufficient elevated instability may exist for isolated storms. Dry
conditions are expected late Friday into next Saturday as surface
ridging builds across the eastern CONUS. /DL/

&&

.AVIATION...
18Z TAF discussion:

Expect rather poor aviation weather to continue through the
afternoon and tonight. MVFR category ceilings and gusty south-
southwest winds will continue ahead of an approaching cold front
along with increasing TSRA potential. Expect convective
precipitation and lower ceilings to accompany the frontal passage
with quick clearing and a shift to gusty westerly winds behind the
front. VFR conditions are expected for the most part as we go
through Sunday. /EC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       50  59  35  50 /  94   0   0   0
Meridian      52  62  35  49 /  94   0   0   0
Vicksburg     49  60  36  52 /  94   0   0   0
Hattiesburg   56  65  37  53 /  74   0   0   0
Natchez       51  61  37  53 /  86   0   0   0
Greenville    46  54  34  48 /  85   0   0   0
Greenwood     47  54  34  48 /  91   0   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Nov 30, 3:22 PM CST, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
322 PM CST Sat Nov 30 2019

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>051-053>056-
059>062-012130-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Claiborne-Copiah-Simpson-Smith-
Jefferson-Adams-Franklin MS-Lincoln-
322 PM CST Sat Nov 30 2019

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, south central Mississippi, and southwest
Mississippi.

.DAY ONE...Tonight and Sunday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Tonight

Severe thunderstorms will be possible into the early evening.
Some thunderstorms could produce a few tornadoes, damaging winds
of 60 to 70 mph, and hail up to golf ball size.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

MSZ052-057-058-063>066-072>074-012130-
Lauderdale-Jasper-Clarke-Lawrence-Jefferson Davis-Covington-Jones-
Marion-Lamar-Forrest-
322 PM CST Sat Nov 30 2019

This hazardous weather outlook is for portions of east central
Mississippi, south central Mississippi, and southeast
Mississippi.

.DAY ONE...Tonight and Sunday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight

Severe thunderstorms will be possible this evening into the
overnight. Some thunderstorms could produce damaging winds of 60
mph and hail up to quarter size, and a tornado cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

21

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Nov 30, 3:49 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Jackson MS
349 PM CST Sat Nov 30 2019

ARZ075-LAZ007>009-302215-
Chicot AR-Morehouse LA-East Carroll LA-West Carroll LA-
349 PM CST Sat Nov 30 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CHICOT COUNTY...
CENTRAL MOREHOUSE...NORTH CENTRAL EAST CARROLL AND NORTHERN WEST
CARROLL PARISHES UNTIL 415 PM CST...

At 349 PM CST, Meteorologists were tracking a strong thunderstorm
near Bastrop, moving northeast at 65 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Goodwill around 400 PM CST.
  Oak Grove around 410 PM CST.

Other locations impacted by this storm include Kilbourne, Forest,
Bonita, Collinston and Mer Rouge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

A Tornado Watch remains in effect until 700 PM CST for southeastern
Arkansas...and northeastern Louisiana.

LAT...LON 3273 9201 3301 9156 3301 9146 3308 9146
      3310 9142 3297 9120 3292 9121 3289 9115
      3257 9192 3261 9193 3266 9191 3267 9193
      3266 9194 3271 9197 3270 9199
TIME...MOT...LOC 2149Z 237DEG 58KT 3276 9179

10

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 30, 4:14 PM CSTSevere Thunderstorm WarningJANBolivar, Sunflower46 min
Nov 30, 4:51 PM CSTSpecial Weather StatementJANIssaquena39 min
Nov 30, 5:25 PM CSTSevere Thunderstorm WarningJANIssaquena, Sharkey, Warren, Yazoo50 min
Nov 30, 5:45 PM CSTSevere Thunderstorm WarningJANYazoo45 min
Nov 30, 3:49 PM CSTSpecial Weather StatementJANMorehouse, West Carroll26 min
Nov 30, 4:09 PM CSTSevere Thunderstorm WarningJANFranklin, Richland51 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.